Winter Weather, Drew
- When
- January 9, 11:00 AM CST to January 10, 1:00 AM CST
- Where
- Drew forecast zone
- Reported by
- ASOS
- Coordinates
- 33.589, -91.720 (the zone’s center; the record gives no point)
Low pressure developed near the Gulf Coast, causing moisture to spread northward over the cold air near the surface in Arkansas. During the morning of the 9th, a mixture of sleet, snow, and freezing rain developed across southern Arkansas.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Low pressure developed near the Gulf Coast, causing moisture to spread northward over the cold air near the surface in Arkansas. During the morning of the 9th, a mixture of sleet, snow, and freezing rain developed across southern Arkansas. Precipitation spread into central Arkansas before the end of the afternoon, but this far north, temperatures were cold enough such that only snow fell. During the evening, snow spread into northern Arkansas, and the south saw a changeover to snow. Snowfall was the most widespread and heaviest during the evening hours of the 9th. Soon after midnight, snow tapered off considerably. By dawn on the 10th, only patchy snow flurries and freezing drizzle lingered. The heaviest snow fell in a swath from near Murfreesboro to near Benton, where some amounts reached or exceeded 8 inches. On either side of the heavy snow band and from Little Rock toward Brinkley, 4 to 6 inch totals were common. Many other areas received 2 to 4 inches of snow, but amounts in northern Arkansas were less, ranging from less than an inch to 2 inches. In most places, driving conditions became hazardous within a couple of hours after precipitation began. Hundreds of accidents occurred on the afternoon and evening of the 9th. On the afternoon of the 9th, a tremendous traffic back-up occurred on Interstate 30 between Benton and Malvern. Multiple accidents caused both sides of the interstate to come to a halt. Motorists were stranded in the traffic jam for as many as 12 to 14 hours. Arkansas Governor Mike Beebe activated the Arkansas National Guard to aid the motorists. Guard armories in Benton and Malvern were opened as shelters. While the interstate technically reopened soon after 7:00 AM CST on the 10th, traffic was still only at a crawl well into the afternoon of the 10th, and traffic was still jammed on the morning of the 11th. Due to the poor driving conditions on the 10th, virtually every school in the Little Rock County Warning Area was closed, as were state and federal offices in Little Rock. Power outages during the winter storm were relatively small. The largest, affecting about 3000 customers, began during the afternoon of the 9th when a substation in southwest Little Rock suffered a failure. Power was restored during the late night hours of the 9th. Twenty-five flights were cancelled at Little Rock's Adams Field. Four traffic fatalities occurred due to icy or snowy roads. On the 9th, three single fatality accidents occurred. A 24 year-old woman was killed on Arkansas Highway 24 near Chidester in Ouachita County, a 42 year-old woman lost her life on U.S. Highway 167 north of Hampton in Calhoun County, and a 31 year-old man was killed on U.S. Highway 70 east of Hot Springs in Garland County. On the 10th, another single fatality accident occurred, killing a 50 year-old man on Arkansas Highway 86 north of Brown Grove in Prairie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 9, 6:50 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE LITTLE ROCK AR 650 AM CST SUN JAN 9 2011 .AVIATION... VFR CONDITIONS THIS MORNING WILL BECOME MVFR/IFR LATER THIS AFTERNOON AND EVENING ACROSS MUCH OF THE REGION. THIS WILL ESPECIALLY BE THE CASE IN CENTRAL AND SOUTHERN ARKANSAS... INCLUDING KHOT/KLIT/KPBF/KLLQ. LOW CLOUDS...ALONG WITH AREAS OF SNOW AND SLEET WILL BUILD ACROSS THE REGION...WITH LOWERING VISIBILITIES. WINTRY PRECIPITATION WILL TAPER OFF IN MOST AREAS AFTER MIDNIGHT TONIGHT...WITH VFR VISIBILITY RETURNING. HOWEVER...CEILINGS WILL REMAIN MVFR/IFR. WINDS WILL BE MOSTLY EAST/NORTHEAST THROUGH THE PERIOD...WITH SPEEDS FROM 10 TO 16 MPH AND GUSTS TO 18 TO 22 MPH. WINDS WILL DIMINISH SOMEWHAT LATE TONIGHT...AND WILL BECOME LESS GUSTY. (46) && .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ...ALL SIGNS STILL POINT TO A SIGNIFICANT SNOW EVENT OVER MUCH OF THE SOUTHERN 2/3RDS OF AR TODAY AND TONIGHT... MODELS ALL CONT TO INDICATE A BRIEF PD OF SLEET ON THE LEADING EDGE OF THE PRECIP AS H85 WARM/DRY WEDGE SITS OUT AHEAD OF THE PRECIP. EXPECT THIS WEDGE WILL BE ABLE TO QUICKLY WET BULB DOWN BELOW FRZ...MEANING SLEET WILL BE SHORT LIVED BEFORE ALL PRECIP TRANSISTIONS TO SNOWFALL. THERE ARE TWO EXCEPTIONS TO THE ABOVE STATEMENT...FAR SWRN PARTS OF THE CWA AND FAR SERN PARTS OF THE CWA. IN THE SW...THE WARM WEDGE MAY HOLD ON A BIT LONGER...RESULTING IN A POSSIBLY MORE PROLONGED PD OF SLEET. AM EXPECTING THIS SLEET TO KEEP AMOUNTS DOWN A TOUCH IN THE SW CWA. IF PRECIP TRANSISTIONS QUICKLY TO ALL SNOW AND STAYS...SOME BIGGER SNOWFALL NUMBERS...IE 7+ INCHES...COULD BE POSTED IN THE PIKE/CLARK COUNTY AREAS. IN THE FAR SERN CWA...THERE ARE HINTS THAT THE DRY SLOT MAY WRAP FAR ENOUGH AROUND THE UPR LOW TO MAKE AN IMPACT. THE COMBINATION OF THIS POTENTIAL AND INDICATIONS THAT FROM ABOUT 21Z TO 03Z...AN ELEVATED WARM LAYER WILL ADVECT IN AND BE JUST DEEP ENOUGH TO CAUSE SOME MELTING SHOULD RESULT IN A PROLONGED PD OF SLEET. IT APPEARS THE NEAR SFC COLD LAYER WILL BE DEEP ENOUGH TO REFREEZE PRECIP BEFORE IT REACHES THE GROUND SO FRZ RAIN SHOULD NOT BE MUCH OF A CONCERN. THE BIGGEST IMPACT THIS WILL HAVE IS TO LOWER TOTAL SNOW AMOUNTS BY AN INCH OR TWO IN THESE LOCATIONS. OUTSIDE OF THE FAR SW AND FAR SE...THE WARM WEDGE SHOULD BE OF LITTLE CONCERN AND FAVORABLE CLOUD MICROPHYSICS SHOULD RESULT IN NICE DENDRITIC SNOWFLAKES THAT WILL ACCUMULATE WELL. GIVEN THE EXPECTED LARGE FLAKES...SNOW RATIOS IN THE 10-12 TO 1 RANGE LOOK POSSIBLE. WOULD NOT BE SHOCKED TO SEE SOME 14-1 RATIOS OUT THERE AFTER DARK TONIGHT. THE BIGGEST CONCERN FOR THE HEAVIEST SNOWS LIES ON A PIVOT POINT WHERE THE WAA PRECIP BAND WILL DROP HEAVY SNOW AND THEN THE DEFORMATION BAND WILL SUBSEQUENTLY SET UP THIS EVENING. THIS AREA LOOKS LIKELY TO BE SOMEWHERE IN THE JEFFERSON/GRANT/DALLAS/CLARK/HOT SPRING COUNTY AREA. THESE LOCATIONS WILL BE THE MOST LIKELY TO SEE GREATER THAN 6 INCH TOTALS. ELSEWHERE...WIDESPREAD 2-6 INCH AMOUNTS LOOK LIKELY. LUCKILY FOR US...THE SFC LOW RESPONSIBLE FOR THIS IS WEAK ENOUGH THAT WINDS WILL BE RELATIVELY LIGHT /AOB 15KTS/. ALL SAID...THE CHANGES MADE TO THE GRIDS WERE RELATIVELY MINOR AND INCLUDE THE FOLLOWING... SPEED UP TIMING OF PRECIP ENTRANCE INTO CEN AR TO MID/LATE AFTERNOON SUN... INCREASE POPS OVER NERN AR SUN NIGHT... ADD HEAVY SNOW WORDING TO 18Z-03Z TIMEFRAME ALONG AXIS OF EXPECTED SNOW BAND... ISSUE A WINTER WX ADVISORY FOR THE NORTH... ADD SLEET MENTION AND LOWER SNOW ACCUMS IN FAR SE... MONDAY THROUGH WEDNESDAY NIGHT... ANY LINGERING MSTR ON MONDAY SHOULD FALL IN THE FORM OF DRIZZLE OR FREEZING DRIZZLE AS LIFT AND MSTR EXIT THE DGZ LATE SUN NIGHT. A WEAKER SYSTEM WILL BRING A DUSTING TO AN INCH OR SO OF SNOW TO NRN AR MON NIGHT. BEHIND THIS SYSTEM...DRY WX AND EVEN COLDER AIR WILL RUSH IN AND HAVE CONTINUED TO UNDERCUT GUIDANCE FOR TEMPS WITH SINGLE DIGIT READINGS POSSIBLE OVER THE NRN HALF OF THE STATE TUE NIGHT AND WED NIGHT. && .LONG TERM...THURSDAY THROUGH SUNDAY THE PERIOD WILL BEGIN WITH ARCTIC HIGH PRESSURE OVER ARKANSAS AND WELL BELOW NORMAL TEMPERATURES. THE HIGH WILL SHIFT TO THE EAST FRIDAY/SATURDAY...WITH A SOUTHERLY WIND FLOW BRINGING A WARMING TREND AND MORE SEASONABLE TEMPERATURES. THE WARMUP WILL NOT LAST AS THE NEXT ARCTIC COLD FRONT DIVES SOUTHWARD THROUGH THE PLAINS...AND ARRIVES LATE SATURDAY/SUNDAY. CLOUDS WILL INCREASE...AND HAVE SLIGHT CHANCES FOR PRECIPITATION. MAY HAVE TO REVISIT THIS...AS SOME DATA SHOWS MORE MOISTURE/HIGHER QPF. MAY HAVE TO RAISE POPS IN LATER FORECASTS IF THIS TREND CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 29 24 32 25 / 10 90 30 40 CAMDEN AR 36 26 35 25 / 100 100 20 20 HARRISON AR 29 23 32 22 / 10 60 40 60 HOT SPRINGS AR 34 26 34 25 / 90 100 20 20 LITTLE ROCK AR 32 25 34 27 / 80 100 20 30 MONTICELLO AR 36 27 34 26 / 90 100 20 20 MOUNT IDA AR 32 26 34 23 / 90 100 20 30 MOUNTAIN HOME AR 30 22 32 23 / 10 60 40 60 NEWPORT AR 30 25 33 25 / 10 100 30 40 PINE BLUFF AR 33 27 34 27 / 90 100 20 20 RUSSELLVILLE AR 31 25 35 25 / 50 90 30 30 SEARCY AR 30 22 33 25 / 20 100 30 30 STUTTGART AR 32 26 33 27 / 80 100 30 30 && .LZK WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST MONDAY FOR BAXTER-BOONE-CLEBURNE-FULTON-INDEPENDENCE-IZARD- JACKSON-JOHNSON-LOGAN-MARION-NEWTON-POPE-SEARCY-SHARP-STONE-VAN BUREN. WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST MONDAY FOR ARKANSAS-CONWAY-FAULKNER-LONOKE-MONROE-PERRY-PRAIRIE-PULASKI- SALINE-SCOTT-WHITE-WOODRUFF-YELL. WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST MONDAY FOR BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT- HOT SPRING-JEFFERSON-LINCOLN-MONTGOMERY-OUACHITA-PIKE-POLK. && SHORT TERM...63 / LONG TERM...46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST SUN JAN 9 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST SUN JAN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM IN TEXAS THIS MORNING WILL TRACK ALONG THE GULF COAST TONIGHT. THE SYSTEM WILL SPREAD WINTRY PRECIPITATION INTO ARKANSAS TODAY...WITH SIGNIFICANT SNOW ACCUMULATIONS IN THE FORECAST. SNOW WILL DEVELOP IN SOUTHWEST SECTIONS OF THE STATE LATER THIS MORNING...AND WILL BUILD ACROSS MUCH OF THE CENTRAL AND SOUTHERN COUNTIES BY THIS EVENING. THERE MAY BE A PERIOD OF SLEET AS PRECIPITATION BEGINS...ESPECIALLY IN THE SOUTH WHERE WARM AIR WILL TRY TO WORK INTO THE REGION FROM THE GULF COAST. SNOW WILL CONTINUE INTO THE EVENING HOURS...AND MAY REACH PARTS OF THE NORTH BEFORE PRECIPITATION EVENTUALLY TAPERS OFF. SIGNIFICANT SNOW ACCUMULATIONS ARE IN THE FORECAST...WITH WIDESPREAD TWO TO FOUR INCH AMOUNTS SOUTH OF WALDRON...RUSSELLVILLE AND NEWPORT. FOUR TO SIX INCHES OF SNOW IS EXPECTED ACROSS MOST AREAS SOUTH OF HOT SPRINGS...LITTLE ROCK AND AUGUSTA...WITH LOCALLY MORE. LESSER AMOUNTS MAY OCCUR IN THE FAR SOUTHEAST AS A WINTRY MIX LIMITS ACCUMULATIONS. A WINTER STORM WARNING HAS BEEN POSTED FOR MUCH OF CENTRAL AND SOUTHERN ARKANSAS THROUGH TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT ACROSS THE NORTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS THE SYSTEM ALONG THE GULF COAST EXITS TO THE EAST ON MONDAY...ANOTHER SYSTEM WILL APPROACH FROM THE NORTHWEST. THE SYSTEM WILL SPREAD LIGHT SNOW INTO NORTHERN ARKANSAS MONDAY AFTERNOON AND NIGHT. UP TO AN INCH OF SNOW COULD FALL IN ABOUT THE NORTHERN TWO TO THREE ROWS OF COUNTIES. ARCTIC HIGH PRESSURE WILL FOLLOW THE SYSTEM...WITH WELL BELOW NORMAL TEMPERATURES IN THE FORECAST THROUGH MIDWEEK. THE HIGH WILL SHIFT TO THE EAST THURSDAY AND FRIDAY...WITH SOUTHERLY WINDS BRINGING A WARMING TREND. YET ANOTHER COLD FRONT WILL DIVE SOUTHWARD THROUGH THE PLAINS BY NEXT WEEKEND...AND WILL LIKELY BRING ANOTHER ROUND OF COLD AIR TO ARKANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 46
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1100 AM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SLEET CAMDEN 33.57N 92.85W
01/09/2011 E0.00 INCH OUACHITA AR PUBLIC
SLEET WAS REPORTED IN CAMDEN
1015 AM SNOW CHIDESTER 33.70N 93.02W
01/09/2011 E0.0 INCH OUACHITA AR PUBLIC
SLEET WAS REPORTED IN CHIDESTER
&&
227The national radar mosaic for the moment the first event began.
21 heavy snow, 18 winter weather, 6 winter storm. Local standard time, as filed.
Sparkman measured 7 inches of snow.
Hampton reported 6 inches of snow.
Five inches of snow fell around Redfield and White Hall.
Leola measured 6.5 inches of snow and Sheridan collected 5.5 inches. There was an unofficial report of 10 inches of snow at Prattsville.
Arkadelphia and Caddo Valley reported 6 inches of snow.
Snowfall totals included 7 inches at Murfreesboro and 6 inches at Glenwood and Antoine.
Snowfall amounts included 8 inches at Malvern and DeGray Lake State Park, and 6 inches at Bismarck and in the Point Cedar area.
Hot Springs National Park recorded 8 inches of snow and Pearcy reported 5.5 inches of snow.
Washita measured 5.5 inches of snow.
Alexander and Haskell reported 6 inches of snow, while Bryant reported 5 inches.
Most snowfall measurements in the county ranged from 4 to 6 inches.
Keo measured 5.5 inches of snow.
Georgetown measured 5 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267129, 267132, 267125, 267126, 267127, 267128, 267130, 267131, 267146, 267147, 267148, 267133, 267134, 267149, 267150, 267151, 267152, 267157, 267156, 267154, 267155, 267162, 267164, 267169, 267180, 267153, 267160, 267161, 267168, 267158, 267159, 267167, 267172, 267173, 267171, 267176, 267165, 267170, 267177, 267178, and more.